By ALICE CEACAREANU • Hartwick College professor, Translational Biomedical Research Management
Synthesized by the same chemist, Aspirin and heroin were destined to change the world: one for the better and one for the worst. Since 1897, they each keep counting human lives, one gives them back while the other takes them away.
Heroin, an opioid, binds to the opioid receptors on the brain and remains in the body for extended periods of time. The drug is rather difficult to remove. For that reason, giving an opioid antagonist may be insufficient to eliminate the risk of death in a heroin overdose. The opioid antagonist wears off long before heroin will, leaving room for significant risk of death if the opioid use is continued and appropriate medical care is not sought immediately.
The opioid antagonist, Naloxone, has been on the market for nearly 50 years and is currently available for both intranasal and intramuscular administration. The drug causes no harm and has no potential for abuse. Its use is considered first aid or emergency treatment for a reason: this classification protects the one administering it from liability.
To encourage saving a life, New York State 911 Good Samaritan Law protects from charge and prosecution when calling 911 in an overdose emergency. According to the NY Penal Law §220.78 and NY Practice Criminal Law §26:27.50, the Good Samaritan Law protects both the individual providing assistance and the overdosed individual even if possessing controlled substances (up to 8 ounces), alcohol where underage drinking is involved, marijuana, drug paraphernalia or sharing drugs.
Naloxone is dispensed based on a patient-specific prescription or based on a non-patient specific prescription, a so-called “standing order.” New York State Public Health Law Title 1 – §3309 allows Naloxone to be dispensed by a licensed pharmacist or registered health professional to a person at risk for an opioid-related overdose or a family member, friend or other person who would assist a person at risk for an opioid-related overdose.
The state Naloxone Co-payment Assistance Program (N-CAP) allows individuals with prescription coverage to obtain Naloxone at no or lower out-of-pocket expenses when getting Naloxone at a participating pharmacy. As of 2018, half of the pharmacies in the Otsego County participate in the NCAP Program. Three quarters of these pharmacies are in Oneonta.
If you have Naloxone at home, share this information with friends and family. Let them know where Naloxone is kept and show them how to use it. If used, near expiration date, lost or damaged, make sure to request a refill and have it available.
Always remember that opioid overdose risk is higher when injecting or mixing opioids with other drugs. Presence of medical problems, such as impaired liver function, may also increase the overdose risk.
When stimulated with high levels of opioid drugs, opioid receptors on the brain induce slow breathing which causes the blood oxygen to decrease. Low oxygen induces sleep and even slower respiration rate, until complete respiratory failure.
Death is unavoidable unless a Good Samaritan takes action at the right moment. Don’t wait! If Naloxone seems faster, give Naloxone first. On the 911 call say, “I think someone may have overdosed,“ then follow the operator directions while help is on the way. You are their only chance, remember that!
Alice Ceacareanu is a New York State licensed pharmacist and founding professor of Hartwick’s Translational Biomedical Research Management Program, the college’s first master’s degree program.